Alert archive / Oklahoma / Freeze Warnings in 2018

Freeze Warning 2, NWS Amarillo, TX

October 9, 2018Cimarron County, Oklahoma

NWS Amarillo, TX issued this freeze warning at Oct 9, 2018, 2:43 PM CDT for Cimarron County, Oklahoma. It took effect at Oct 10, 2018, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 2:43 PM CDT (19:43 UTC)
In effect from
Oct 10, 2018, 12:00 AM CDT
Expired
Oct 10, 2018, 9:00 AM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS74 KAMA 091943
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
243 PM CDT Tue Oct 9 2018

OKZ001-101400-
/O.NEW.KAMA.FZ.W.0002.181010T0500Z-181010T1400Z/
Cimarron-
Including the cities of Boise City and Keyes
243 PM CDT Tue Oct 9 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
WEDNESDAY...

The National Weather Service in Amarillo has issued a Freeze
Warning, which is in effect from midnight tonight to 9 AM CDT
Wednesday.

* Temperatures...Lows in the lower 30s. 

* Impacts...The cold conditions will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes could freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Freezing temperatures are imminent or highly likely. Protect
plants by bringing them indoors. If you cannot bring them in...
cover them with layers of newspapers or blankets. Protect outdoor
pipes by wrapping...draining...or allowing them to drip slowly.
Take appropriate measures to protect pets and/or livestock.

&&

$$

OKZ002-003-TXZ001>004-006-007-011-101400-
/O.NEW.KAMA.FR.Y.0004.181010T0500Z-181010T1400Z/
Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Hartley-Moore-
Oldham-
Including the cities of Guymon, Beaver, Forgan, Dalhart, 
Stratford, Spearman, Gruver, Perryton, Hartley, Channing, Dumas, 
and Vega
243 PM CDT Tue Oct 9 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
WEDNESDAY...

The National Weather Service in Amarillo has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM CDT
Wednesday.

* Temperatures...Overnight lows in the 33 to 36 degree range.
 
* Impacts...The frost will kill sensitive outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move sensitive plants indoors or take measures to protect plants.
Take appropriate measures to protect pets.

&&

$$

Cockrell
1 follow-up statement
303 
WWUS74 KAMA 100338
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1038 PM CDT Tue Oct 9 2018

OKZ001-101400-
/O.CON.KAMA.FZ.W.0002.181010T0500Z-181010T1400Z/
Cimarron-
Including the cities of Boise City and Keyes
1038 PM CDT Tue Oct 9 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT WEDNESDAY...

* Temperatures...Lows in the lower 30s. Highs around 60.

* Impacts...The cold conditions will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes could freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Freezing temperatures are imminent or highly likely. Protect
plants by bringing them indoors. If you cannot bring them in...
cover them with layers of newspapers or blankets. Protect outdoor
pipes by wrapping...draining...or allowing them to drip slowly.
Take appropriate measures to protect pets and/or livestock.

&&

$$

OKZ002-003-TXZ001>004-006-007-011-101400-
/O.CON.KAMA.FR.Y.0004.181010T0500Z-181010T1400Z/
Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Hartley-Moore-
Oldham-
Including the cities of Guymon, Beaver, Forgan, Dalhart, 
Stratford, Spearman, Gruver, Perryton, Hartley, Channing, Dumas, 
and Vega
1038 PM CDT Tue Oct 9 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT WEDNESDAY...

* Temperatures...Lows in the mid 30s. Highs in the lower 60s.

* Impacts...The frost will kill sensitive outdoor plants.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move sensitive plants indoors or take measures to protect plants.
Take appropriate measures to protect pets.

&&

$$

Schneider

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this freeze warning went out at Oct 9, 12:42 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 9, 12:42 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
1242 PM CDT Tue Oct 9 2018

.AVIATION...
For the 18z TAFs...
IFR ceilings expected to lift into MVFR range by late afternoon,
with occasional MVFR to IFR visibilities in light rain showers and
fog.  Improvement to VFR expected this evening as downward
motions strengthen in wake of departing shortwave trof. Timing of
categorical changes will be problematic.  Amendments will be
issued as needed.

Cockrell

&&

.PREV DISCUSSION... /Issued 651 AM CDT Tue Oct 9 2018/

AVIATION...
12Z TAF Issuance...MVFR/IFR conditions are expected at all three
TAF sites through tonight due to the showers and low clouds across
the Panhandles. SHRA will continue for AMA/DHT until 15Z and until
17Z for GUY. VCSH is included in all three TAF sites but ending
around 16Z for AMA and 21-22Z for DHT/GUY, depending on how long
these showers linger. Winds will be northerly for all three sites
through the TAF period with winds around 10-20 kts. Winds are
gusty this morning between 20-25 kts, but will be tapering off
into the afternoon hours. Sky conditions are OVC across the
Panhandles and will become SCT tonight into tomorrow morning.

Rutt

PREV DISCUSSION... /Issued 322 AM CDT Tue Oct 9 2018/

SHORT TERM...Today and Tonight...

Upper level low over the four corners progged to eject northeast
over the great plains later this afternoon. Cold front is just
north of Amarillo. Cold air will remain reinforced over the area
as a second system will move down from the Pacific Northwest later
today and into Wednesday morning. Highs today for the southern
Panhandles likely have already occurred after midnight, prior to
the cold front arrival. Afternoon max temperatures across the
Panhandles will likely be in the upper 40s to low 50s, around 20
to 25 degrees below normal. Moderate rain currently engulfs the
southern Panhandles, and should overtake the central and northern
Panhandles in the next hour. The southeast Panhandles could see
several hours of ongoing precipitation given the current moisture
track. Due to the cold air in place, morning lows on Wednesday
will be the coldest we've seen since the spring. Cimarron County
could be toying with temperatures at freezing, while the northwest
Panhandle in general could be looking at a frost potential. Winds
should be fairly light, but cloud cover might be an issue to get
the frost to form. Will defer to day shift, for Frost/Freeze
products, if even needed.

Weber

LONG TERM...Wednesday through Monday...

Surface ridge builds eastward across the CWA Wednesday, allowing for
crisp conditions with highs in the 60s, relatively low dew points,
and light winds. As the ridge axis continues to build eastward into
the overnight hours, a light southeasterly breeze looks to set up
across the Panhandles, which should hold lows temperatures up
compared to Tuesday night.

For Thursday and Friday, the upslope southeasterly flow looks to
continue. At the same time, quasi-zonal upper jet streak will
translate overhead. These should combine to lead to at least a few
showers over these two days. There looks to be just enough
instability around to keep a minimal chance of thunder as well.
Additionally, at least partly cloudy skies should result, so have
compressed both ends of the diurnal temperature range slightly.

The weekend will bring additional chances for showers as the
remnants of Hurricane Sergio head northeastward across the southern
Plains. After a couple days of cool and cloudy conditions in the
presence of upslope flow, progged MUCAPE will remain low, so have
once again limited any thunder mentions to a slight chance. The
remnants of Sergio are progged to move quickly across the area, so
am not too worried about flooding potential, although some localized
flooding is not out of the question given the amount of rain some
spots have received in the past few days.

Next longwave trough looks to swing across the Plains early
Sunday pushing another cold front southward through the
Panhandles. Operational GFS, EC, and CMC all show our first below
0C 850mb temperatures of the season behind this cold front.
Widespread frost and perhaps a freeze are certainly possible
Monday morning.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/24
Hazardous weather outlook, Oct 9, 3:12 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
312 AM CDT Tue Oct 9 2018

OKZ001>003-TXZ001>020-317-092015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
312 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Showers and a few thunderstorms will continue early this morning.
Some may produce occasionally heavy rain, which could lead to
flooding or flash flooding. A Flood Watch remains in effect for
the eastern, central and south- central sections of the Combined
Panhandles through 7 AM this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low temperatures Wednesday morning are forecast to fall to
between 32 and 37 degrees across the northwest one-third of the
Combined Oklahoma and Texas Panhandles. A Frost Advisory or Freeze
Warning may become necessary for this area late Tuesday night
into early Wednesday morning.

Chances for thunderstorms return on Thursday, with chances
increasing Friday night and Saturday. Additional thunderstorms
may develop on Sunday. Any storms that form are expected to
remain below severe levels at this time.

Monday morning may bring the first temperatures below freezing of
the season to the northwestern Texas and western Oklahoma
Panhandles. A Frost Advisory or Freeze Warning may become
necessary for a large portion of the Panhandles as a result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:43 PM CDTFrost AdvisoryAMABeaver, Texas18 hr

Nearby

Freeze Warnings in Oklahoma, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.